Legislation Makes Naloxone Available Without a Prescription in TX

On August 1, 2016, people in Texas will be able to go to their local pharmacy and ask for a drug that may save their or their loved one’s life: naloxone.

Naloxone is a medicine that temporarily reverses the effects of opioids on the body. Sometimes called a “save shot,” the medication gained nationwide notoriety after the death of musician Prince Rogers Nelson. Prince reportedly received a dose of naloxone a week before his death after overdosing on opioids.

The Move for Greater Naloxone Availability

New legislation and increased availability of naloxone is Texas’ response to a state and nationwide epidemic of opioid abuse that includes both illicit and legally prescribed drugs. According to the Texas Tribune, four of Texas’ cities are in the top 25 for high rates of opioid abuse1. These include Texarkana, Amarillo, Odessa and Longview. The rate of opioid overdose deaths in Texas has also increased by 80 percent from the years 1999 to 2014.

The Texas legislature passed Senate Bill 1462 that took effect in September 2015 and allowed doctors to write a standing order to anyone to receive the medication. Since that time, organizations like the Texas Pharmacy Association have issued a standing order to pharmacies and pharmacists that are trained to administer the medication.

What Is Naloxone?

Naloxone is the generic name for the medication Narcan or Evzio2. This medication reverses the effects of opioid medications, such as hydrocodone or morphine, as well as the drug heroin. The medication is administered as an injection or nasal spray. Typically, if a person requires Narcan in an emergency, they aren’t able to successfully swallow a pill.

Naloxone blocks the opioid receptors of the brain. If a person has overdosed on opioids and appears sleepy or is breathing too slowly and receives a dose of naloxone, they will likely temporarily wake up and resume normal breathing, allowing time for medical intervention. Other symptoms of overdose may include sweating, nausea and vomiting.

If a person receives naloxone and hasn’t taken any opioids, the medicine won’t have any effect on them.

Who Needs to Keep Naloxone?

No one likes to think of a time when a loved one could overdose on painkillers or heroin. However, it happens in homes of the rich and poor, and in people who have a prescription and those who don’t. If a loved one has a prescription for painkillers or a friend or family member is struggling with opioid addiction, keeping naloxone on hand could be a life-saving measure.

It’s important that people who have naloxone in their home understand the symptoms that could indicate a person is experiencing an opioid overdose. These symptoms include:

  • Slowed breathing: A person is consistently breathing less than 16 times a minute. If a person is breathing too slowly, their brain isn’t getting enough oxygen. This can result in brain damage and, ultimately, death.
  • Loss of consciousness: A person who overdoses on opioids may pass out, meaning you can’t wake them up, even after shaking them or yelling at them to wake up.
  • Pinpoint pupils: Extremely small pupils in a person’s eyes can indicate a person may be close to overdosing.

Naloxone can be a life-saving medication, and its greater availability has reversed tens of thousands of potential drug overdoses3. However, it is very important that those who do overdose get help beyond a naloxone shot or spray. The overdose could happen again, and the next time if someone doesn’t recognize the signs and administer naloxone, it could be deadly.


Sources:

  1. https://www.texastribune.org/2016/06/21/anti-overdose-drug-becomes-available-texas/
  2. https://www.drugs.com/naloxone.html
  3. http://www.dallasobserver.com/news/much-to-our-surprise-texas-actually-did-something-good-for-drug-users-7686137
Nova Recovery Center